Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 132, NWS Albuquerque, NM

May 28, 2021Chaves County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at May 28, 2021, 6:04 PM MDT for Chaves County, New Mexico. It was in force for 56 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2021, 6:04 PM MDT (00:04 UTC)
Expired
May 28, 2021, 7:00 PM MDT
In force
56 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Chaves County, NM

The radar

The Holloman AFB radar (KHDX), 134 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 6:25 PM MDTHAIL 17 W Roswell, NMPARTIALLY COVERED HIGHWAY 380.
May 28, 6:40 PM MDTHAIL 12 Se Midway, NM
May 28, 6:40 PM MDTHAIL 14 Sse Roswell, NMKROW ASOS.
May 28, 6:48 PM MDTHAIL 2.75 Wnw Dexter, NM
May 28, 6:50 PM MDTTSTM WND DMG4 W Dexter, NMPOWER POLE BENDING TOWARD ROAD
May 28, 6:57 PM MDTHAIL 33 Nw Dexter, NMON HIGHWAY 285
May 28, 6:57 PM MDTHAIL 34 S Midway, NMON HIGHWAY 285
May 28, 7:08 PM MDTHAIL 1Dexter, NMAT LAKE VAN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 7 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:45 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 0.1 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2021-05-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2021-05-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5724 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

363 
WUUS55 KABQ 290004
SVRABQ
NMC005-290100-
/O.NEW.KABQ.SV.W.0132.210529T0004Z-210529T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
604 PM MDT Fri May 28 2021

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Central Chaves County in southeastern New Mexico...

* Until 700 PM MDT.

* At 604 PM MDT, a severe thunderstorm was located 14 miles west of
  Roswell, moving southeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Roswell, Dexter, Greenfield, Roswell Correctional Facility and
  Midway.

This includes Highway 285 between Mile Markers 87 and 104.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to an interior room on the lowest floor of a building.

&&

LAT...LON 3297 10471 3332 10489 3336 10489 3350 10471
      3320 10425 3296 10462
TIME...MOT...LOC 0004Z 329DEG 18KT 3332 10477 

HAIL...1.25IN
WIND...60MPH
 
$$

34
2 follow-up statements
259 
WWUS55 KABQ 290014
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
614 PM MDT Fri May 28 2021

NMC005-290100-
/O.CON.KABQ.SV.W.0132.000000T0000Z-210529T0100Z/
Chaves-
614 PM MDT Fri May 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR CENTRAL CHAVES COUNTY...

At 613 PM MDT, a severe thunderstorm was located 10 miles southwest
of Roswell, moving southeast at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Roswell, Dexter, Greenfield, Roswell Correctional Facility and
Midway.

This includes Highway 285 between Mile Markers 87 and 104.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3297 10471 3330 10487 3332 10484 3346 10468
      3320 10425 3296 10462
TIME...MOT...LOC 0013Z 319DEG 20KT 3328 10468 

HAIL...1.50IN
WIND...60MPH
 
$$

34
615 
WWUS55 KABQ 290037
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
637 PM MDT Fri May 28 2021

NMC005-290100-
/O.CON.KABQ.SV.W.0132.000000T0000Z-210529T0100Z/
Chaves-
637 PM MDT Fri May 28 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR CENTRAL CHAVES COUNTY...

At 636 PM MDT, a severe thunderstorm was located 10 miles west of
Dexter, or 10 miles south of Roswell, moving southeast at 20 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Southern Roswell, Dexter, Greenfield, Roswell Correctional Facility
and Midway.

This includes Highway 285 between Mile Markers 87 and 104.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Blowing dust associated with strong thunderstorm winds can reduce
visibilities below one quarter mile at times.

&&

LAT...LON 3328 10474 3343 10464 3320 10425 3299 10458
TIME...MOT...LOC 0036Z 322DEG 18KT 3322 10455 

HAIL...1.75IN
WIND...60MPH
 
$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at May 28, 5:21 PM MDT, 43 minutes earlier.

Area forecast discussion, May 28, 5:21 PM MDT, 43 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
521 PM MDT Fri May 28 2021

.AVIATION...
00Z TAF CYCLE
Scattered thunderstorms continue across eastern New Mexico this
afternoon. The threat for strong to severe storms will continue
through about 03Z when the storms should then move into west TX.
Main threats continue to be heavy rain, frequent lightning, large
hail, and damaging winds. Outflow boundaries propagating westward
along with sufficient low-level moisture will cause low-clouds with
MVFR to IFR ceilings to redevelop for areas along and east of the
central mountain starting around 06Z and continuing through mid-
morning. The east canyon wind is still expected at KABQ, but wind
speeds should remain below 35 knots. Therefore, an Airport Weather
Warning is not anticipated.

15

&&

.PREV DISCUSSION...314 PM MDT Fri May 28 2021...
.SYNOPSIS...
Strong to severe thunderstorms will be the rule during the afternoons
and evenings in eastern New Mexico this evening through at least
Memorial Day. Best chances for afternoon and evening showers and
thunderstorms in the Rio Grande Valley and points west will be on
Memorial Day. High temperatures on Saturday will be near average,
cooling to below average Sunday and into early next week. Slight
chances for afternoon and evening showers and thunderstorms will
remain in the forecast through much of next week.

&&

.DISCUSSION...
.SHORT TERM...(TONIGHT THROUGH SATURDAY NIGHT)...
East to southeast flow at the surface continues for areas along and
east of the central mountain chain, complements of last night's
backdoor cold front. Upslope flow has allowed for storms to develop
early this afternoon across the northern high terrain, and they are
slowly propagating east-southeast onto the lower elevations. These
storms will be entering an unstable and sheared environment which
will allow them to intensify through this evening. Aloft at 500mb,
westerly flow is present while farther up at 300mb, flow is more
northwesterly. While flow aloft is fairly week with only about 10 to
20 knots at 500mb, the curved hodograph indicates plenty of
directional shear. The latest SPC mesoanalysis indicates plenty of
instability as well with 1000-2000 J/kg of MLCAPE from roughly San
Miguel County southward through Lincoln and Chaves counties. This
environment will support severe or supercell thunderstorms with the
primary threats being large hail and damaging winds. These storms
should develop into multi-cell clusters or linear segments as they
approach the NM/TX border this evening, and both the latest HREF and
HRRR guidance indicate the severe weather threat should be over by
03-04Z as the storms exit into west TX.

Outflow from these storms will surge westward tonight, helping to
reinforce low-level moisture as well as produce an east canyon wind
in the middle RGV similar to last night. Surface winds across the
east will veer more southeasterly on Saturday, limiting the upslope
component that's present today. However, as an H5 low starts to take
shape to our west, a mid-level jet streak will be steered over the
CWA. While directional shear is reduced, speed shear increases
thanks to the jet streak. Additionally, upper-level divergence is
enhanced across the northeast corner of the state which will be
within the left exit region of the jet. With plenty of instability
remaining in place, Saturday will feature another round of strong to
severe storms again for the eastern portions of the CWA,
particularly the northeast where the latest SPC Day 2 Outlook
highlights a slight risk.

The other concern for Saturday will be the possibility for heavy
rainfall across the northeastern plains as well as areas along the
NM/TX border. By Saturday night, a shortwave disturbance over
southern CO will interact with another backdoor cold front. This
area of convergence combined with increased instability along the
front will help additional convection to develop. There also high
confidence with more than sufficient moisture with PWATs near to
even exceeding an inch. These PWATs are above climatology which adds
to the heavy rainfall confidence. Models are in fairly decent
agreement with the potential for heavy rainfall totals although
there are differences in placement. By Sunday morning, there is the
potential for some locations to see upwards of 2-3" of rain which
may produce flash flooding.

LONG TERM...(SUNDAY THROUGH THURSDAY)
Sprawling surface high pressure centered near the Great Lakes will
keep a southeasterly return flow going across eastern NM Sunday.
At the same time, a weak upper-level low over far southern CA is
forecast to slowly slide southeastward over northern Baja and
northwest Sonora during the day Sunday. This upper-low results in
surface low pressure developing over west-central NM Sunday
afternoon. Another round of strong to severe storms is likely across
much of eastern NM Sunday afternoon/evening with a strong westward
push of moist rain-cooled air surging westward Sunday night. Strong
east winds are forecast for the RGV Sunday night into Monday
morning. GFS and ECWMF agree that Gulf moisture associated with this
surge will be plenty deep to not get scoured out via afternoon
mixing west of the central mountain chain. Memorial Day still looks
like the best day for wetting showers and thunderstorms in the RGV
and points west. Out east, another round of strong to severe storms
is forecast underneath increasing southwest flow aloft ahead of the
above mentioned upper low.

Upper-level trough axis slides east of NM Tuesday. Enough residual
low-level moisture remains for a round of afternoon mainly mountain
convection Tuesday. The northern mountains and northeast
highlands/plains stand the best chances for convection Wednesday
thanks to atmospheric stretching (deformation) between a deep upper-
level trough to the east and a building high pressure ridge to the
west.

15/33

&&

.FIRE WEATHER...
There are currently no critical fire weather concerns over the next
week. A very active pattern through the holiday weekend will lead to
daily rounds of thunderstorms, especially across eastern NM. Storm
coverage this weekend will favor areas along and east of the central
mountain chain. Across the west, dry conditions prevail with minRHs
in the single digits, however, winds will remain relatively light.
Chances for wetting precipitation increase for central and western
NM Monday and Tuesday as low-level moisture being pushed westward to
the Continental Divide should result in an uptick in storm coverage.
Chances for storms and wetting precipitation will gradually trend
down by the middle of next week as winds continue to remain light.

15

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, May 28, 3:53 AM MDT, 14 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
353 AM MDT Fri May 28 2021

NMZ201>241-291100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
353 AM MDT Fri May 28 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal to slight risk of severe thunderstorms this
afternoon across the eastern plains, where frequent lightning,
damaging winds, and large hail are possible with any passing storm.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

There is a marginal to slight risk of severe thunderstorms across the
eastern plains this weekend where frequent lightning, damaging winds,
and large hail are possible. Saturday's slight risk will focus over
northeastern NM, while Sunday's storm activity will be more
widespread across the eastern plains.

Memorial Day will see the most widespread storm activity, with strong
to severe storms possible again. Slow storm movements and antecedent
wet soils will raise the threat of localized flash flooding mainly
along and east of the central mountain chain. Arroyo flooding will be
possible through the Rio Grande Valley as well.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

24

In the hours before

Special weather statement, May 28, 3:58 PM MDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
358 PM MDT Fri May 28 2021

NMZ239-282230-
Eastern Lincoln County-
358 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LINCOLN COUNTY UNTIL
430 PM MDT...

At 358 PM MDT, Doppler radar was tracking a strong thunderstorm 15
miles southeast of Corona, moving southeast at 35 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of northeastern
Lincoln County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central New Mexico.

LAT...LON 3376 10521 3410 10555 3412 10552 3414 10550
      3413 10550 3414 10549 3416 10549 3420 10545
      3400 10496
TIME...MOT...LOC 2158Z 304DEG 30KT 3409 10540

34
Local storm report, May 28, 4:07 PM MDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
407 PM MDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     TORNADO          5 SSW MAXWELL           36.48N 104.58W
05/28/2021                   COLFAX             NM   BROADCAST MEDIA

&&

EVENT NUMBER ABQ202102305

AGC
Local storm report, May 28, 4:48 PM MDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
448 PM MDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     HAIL             1 W VAUGHN              34.60N 105.21W
05/28/2021  M0.75 INCH       GUADALUPE          NM   TRAINED SPOTTER

&&

EVENT NUMBER ABQ202102306

CA
Special weather statement, May 28, 5:05 PM MDT, 59 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
505 PM MDT Fri May 28 2021

NMZ238-239-282330-
Eastern Lincoln County-Chaves County Plains-
505 PM MDT Fri May 28 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LINCOLN AND
NORTHWESTERN CHAVES COUNTIES UNTIL 530 PM MDT...

At 505 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles east of Arabela, or 28 miles northwest of Roswell, moving
southeast at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Lincoln and northwestern Chaves Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor your preferred
media outlets and NOAA Weather Radio for additional information and
possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 900 PM MDT for
central and southeastern New Mexico.

LAT...LON 3353 10516 3368 10501 3356 10466 3329 10486
TIME...MOT...LOC 2305Z 302DEG 13KT 3356 10496

34
Local storm report, May 28, 5:34 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
534 PM MDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             6 E CORONA              34.25N 105.49W
05/28/2021  E0.88 INCH       LINCOLN            NM   FIRE DEPT/RESCUE

&&

EVENT NUMBER ABQ202102307

DAK
Local storm report, May 28, 5:42 PM MDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
542 PM MDT FRI MAY 28 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0536 PM     TORNADO          9 NNE ARABELA           33.71N 105.11W
05/28/2021                   LINCOLN            NM   STORM CHASER

&&

EVENT NUMBER ABQ202102308

JLS

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 28, 6:11 PM MDTTornado WarningABQChaves, Lincoln12 min
May 28, 6:35 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln55 min
May 28, 6:43 PM MDTSevere Thunderstorm WarningABQChaves, Curry, Roosevelt62 min
May 28, 6:57 PM MDTSevere Thunderstorm WarningABQChaves49 min
May 28, 7:00 PM MDTAreal Flood AdvisoryABQRoosevelt2 hr
May 28, 7:54 PM MDTSpecial Weather StatementABQChaves36 min
May 29, 3:14 PM MDTSpecial Weather StatementABQ31 min
May 29, 3:50 PM MDTSpecial Weather StatementABQ25 min
May 29, 4:03 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln57 min
May 29, 4:07 PM MDTSpecial Weather StatementABQMora23 min
May 29, 4:16 PM MDTSevere Thunderstorm WarningABQMora, San Miguel20 min
May 29, 5:00 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln45 min
May 29, 5:20 PM MDTSpecial Weather StatementABQMora25 min
May 29, 5:45 PM MDTSevere Thunderstorm WarningABQChaves, Lincoln45 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.